May 27, 2000
You sometimes mention that even "mild" anemia may be responsible for fatigue. My energy level is pretty variable, but what I seem to lack most is endurance. I used to bicycle up to 100 miles in a day. Dx AIDS 1998. Now I ride an exercycle with moderate resistance (equivalent to conditions I'd normally encounter when actually traveling by bike) and I "hit the wall" after about 15 minutes -- 20 minutes max. My lab values show a hemoglobin around 13.2 (which is below the labs normal lower limit of 13.8), red cell count of 3.33 (low normal is 4.4) and hematocrit of 38.4. My doctor doesn't seem to think these slightly low values would be responsible for clinical symptoms. Would opinions vary about this? Could anything else be responsible for lack of endurance, such as mitochondrial toxicity etc. (I take Norvir, Fortovase, Epivir, Zerit), VL about 1000, CD4s 161, height 5'9'', weight 156 (normal), age 47, male, moderate lipodystrophy (paunch) despite exercise and good nutrition. (I know Norvir can cause a drugged out feeling with fatigue, but usually this is transient, lasting for about 4 hours after dosing. I exercise when serum levels are lowest, during the three hours before dosing.) Thanks for your input.
Response from Dr. Frascino
Anemia or low red blood cells is defined differently by various organizations. In general, the lowest limits of "normal" are 13g/dl for men and 12g/dl for women. You might check your old medical records to see what your hemoglobin was when you were actively cycling. If there is a marked difference then even your mild decrease in hemoglobin may be a contributing factor for your exercise intolerance. Certainly there may be many other factors as well, such as decreases in your lung function, low testosterone levels, a decreases in your lean body mass, de-conditioning etc. We are still learning about mitochondrial toxicity and its possible relationship to lactic acidosis and a variety of other HIV complications. Stay tuned for more information on this topic over the next several months. Best of luck to you. By the way, you might try cycling outdoors again rather than using the exercycle. It's often more stimulating.
Fatigued..no Meds at all
arthritis and fatigue
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.